USMLE Forums banner
1 - 5 of 5 Posts

·
Registered
Joined
·
1,176 Posts
Discussion Starter · #1 ·
Can someone please explain this?



What I think is happening:

Tricyclics & SSRI's are preventing the re uptake of NE & 5-HT, therefore there is more available extracellularly for action in the post synapse.

The MAO Inhibitors are preventing MAO from metabolizing both NE & 5-HT so more can be use in the synapse.

So all the actions of the drugs are synergistic? :rolleyes:

This is from FA 2010, Psychiatry Chapter, Page 452
 

·
Registered
Joined
·
1,684 Posts
This image just shows the actions of the three different types of Drugs - SSRI's, MAOI's and TCA's. They have just showed one image instead of showing three different ones because the site of action is the same; i.e the synapse junction.

Correct me *someone* if im wrong but i think in innovative therapy for patients who are resistant to normal therapy, a physician could combine the drugs but only to a certain extent because of hyperthermic and hypertensive crisis that can rise.

Hope this helps and waiting for more replies because I would like to see an answer to this as well!
 

·
Registered
Joined
·
1,176 Posts
Discussion Starter · #3 ·
This image just shows the actions of the three different types of Drugs - SSRI's, MAOI's and TCA's. They have just showed one image instead of showing three different ones because the site of action is the same; i.e the synapse junction.

Correct me *someone* if im wrong but i think in innovative therapy for patients who are resistant to normal therapy, a physician could combine the drugs but only to a certain extent because of hyperthermic and hypertensive crisis that can rise.

Hope this helps and waiting for more replies because I would like to see an answer to this as well!
The hypertensive crisis occurs with MAO Inhibitors regardless, its cause of the ''cheese reaction'', which is why MAOI's are 3rd line drugs...
 

·
Registered
Joined
·
590 Posts
Serotonin Syndrome

The combination of SSRI's with any agent that increases serotonin levels (MAOI's, TCA's, lithium, amphetamines) can cause "serotonin syndrome".

Symptoms: confusion, agitation, rigidity, tremors, hyperthermia, sweating, shivering

Treatment: monitor airway, supportive care. FA lists cyproheptadine (5-HT2 antagonist)
 

·
Registered
Joined
·
557 Posts
Remember in depression, you have a decrease in Serotonin, NE (and dopamine too, if I remember correctly). So the goal of the antidepressants is to increase these neurotransmitters. TCA's block reuptake of BOTH NE and 5HT. SSRI prevent uptake of only 5HT (as the name indicates it's selective for serotonin). MAOi's prevent degradation of NE, 5ht, and dopamine. So basically:

1. SSRI increase 5ht
2. TCA's increase NE and 5ht
3. MAOi's increase 5ht, NE and dopamine.

From this you can see that SSRI is the cleanest drug, that is, with the least side effects since it's the most selective. Thus it's first line treatment for depression (and used to treat a bunch of other psychiatric conditions.

Some other stuff from this figure in FA 2011:
Mirtazapine blocks the presynaptic alpha -2 receptor on the NE neuron, prevent feedback inhibition (remember NE binds to this receptor to provide negative feedback) so it increases NE. Incidentally, this drug can be used to treat depression in anorexic patients because it causes weight gain as a side effect.

Trazondone blocks 5th uptake (to remember side effect, trazodone= trazoBONE because it cause priapism...google this :)
 
1 - 5 of 5 Posts
Top